Alert archive / Montana / Tornado Warnings in 2008
Tornado Warning 7, NWS Great Falls, MT
NWS Great Falls, MT issued this tornado warning at Jul 23, 2008, 10:32 PM MDT for Pondera County, Montana. It was in force for 28 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2008, 10:32 PM MDT (04:32 UTC)
- Expired
- Jul 23, 2008, 11:00 PM MDT
- In force
- 28 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Pondera County, MT
The radar
The Great Falls radar (KTFX), 111 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 10:40 PM MDT | HAIL 0.75 | 6 Sse Valier, MT | |
| Jul 23, 10:50 PM MDT | HAIL 0.75 | 7 E Valier, MT | |
| Jul 23, 10:50 PM MDT | HAIL 1 | 5 E Valier, MT | PONDERA COUNTY SHERIFF EMPLOYEE REPORTED HAIL TO THE SIZE OF QUARTERS WITH STRONG WINDS IN THE LAST 10 MINUTES. CURRENTLY RAINING HEAVILY. |
| Jul 23, 10:50 PM MDT | HAIL 1.5 | 5 E Valier, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 4.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2742 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KTFX 240432
TORTFX
MTC073-240500-
/O.NEW.KTFX.TO.W.0007.080724T0432Z-080724T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1032 PM MDT WED JUL 23 2008
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL PONDERA COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 1100 PM MDT.
* AT 1030 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF
VALIER...OR 14 MILES WEST OF CONRAD...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE VALIER.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
STRAIGHT LINE WIND GUSTS TO 80 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4847 11214 4844 11209 4844 11201 4839 11198
4839 11187 4816 11198 4810 11218 4813 11218
4813 11226 4819 11242 4838 11237 4848 11223
TIME...MOT...LOC 0432Z 210DEG 22KT 4822 11223
$$
A COHEN1 follow-up statement
000
WWUS55 KTFX 240457
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1057 PM MDT WED JUL 23 2008
MTC073-240506-
/O.EXP.KTFX.TO.W.0007.000000T0000Z-080724T0500Z/
PONDERA MT-
1056 PM MDT WED JUL 23 2008
...THE TORNADO WARNING FOR CENTRAL PONDERA COUNTY WILL EXPIRE AT 1100
PM MDT...
A SEVERE THUNDERSTORM WARNING IS NOW IN EFFECT FOR NORTH CENTRAL
PONDERA COUNTY UNTIL 1145 PM MDT.
LAT...LON 4847 11214 4844 11209 4844 11201 4839 11198
4839 11187 4816 11198 4810 11218 4813 11218
4813 11226 4819 11242 4838 11237 4848 11223
TIME...MOT...LOC 0456Z 210DEG 22KT 4835 11212
$$
A COHENWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jul 23, 10:20 PM MDT, 12 minutes earlier.
Area forecast discussion, Jul 23, 10:20 PM MDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1020 PM MDT WED JUL 23 2008 .UPDATE... WILL UPDATE ZONE AND STATE FORECASTS BY 10 PM MDT. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ON THE LEADING EDGE OF A SHORTWAVE TROUGH APPROACHING FROM THE WEST THIS EVENING. HAVE RECEIVED REPORTS OF WIND GUSTS TO 70 MPH...AT LEAST SMALL HAIL...AND HEAVY RAIN AT TIMES. WILL INCREASE THE COVERAGE OF SCATTERED EVENING THUNDERSTORMS TO INCLUDE MOST OF NORTH CENTRAL AND CENTRAL MONTANA AND KEEP MENTION OF SEVERE STORMS IN...AS AM EXPECTING THEM TO INCREASE OVER THE AREA. THUNDERSTORMS HAVE ALSO DEVELOPED OVER SOUTHWEST MONTANA THIS EVENING...BUT THEY SHOULD MAINLY ONLY LAST THROUGH THE EVENING...WITH ONLY ISOLATED THUNDERSTORMS LINGERING AFTER MIDNIGHT. HOWEVER...FARTHER NORTH...ACROSS CENTRAL MONTANA...WIND SHEAR WILL INCREASE AS THE TROUGH MOVES INTO MONTANA OVERNIGHT. THEREFORE...WILL KEEP MENTION OF POSSIBLE SEVERE THUNDERSTORMS ACROSS MOST OF THE AREA AFTER MIDNIGHT AS WELL. COULSTON && .AVIATION... UPDATED 0419Z. AN UPPER LEVEL LOW PRESSURE SHORTWAVE WILL MOVE ACROSS THE AREA TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DECREASE BY MIDNIGHT...MOST WILL HAVE MOVED INTO EASTERN MONTANA. SOME THUNDERSTORMS MAY HAVE HEAVY RAIN AND HAIL IN EXCESS OF 3/4INCH IN DIAMETER. ALSO EXPECTED WITH ARE GUSTS IN EXCESS OF 50 KTS WITH SOME STORMS. ISOLATED THUNDERSTORMS WILL DEVELOP AGAIN THURSDAY AFTERNOON. MVFR CONDITIONS ARE EXPECTED NEAR THUNDERSTORMS. ELSEWHERE...VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS. && .PREV DISCUSSION... /ISSUED 528 PM MDT WED JUL 23 2008/ TONIGHT THROUGH FRIDAY...UPPER TROF APPROACHING WESTERN MONTANA AT THIS TIME. PLENTY OF LOW LEVEL MOISTURE OUT AHEAD OF THIS FEATURE AND THE AIRMASS CONTINUES TO DESTABILIZE. THUNDERSTORMS ARE SLOWLY BEGINNING TO DEVELOP AND SHOULD CONTINUE TO DO SO THROUGH THE EVENING HOURS. SPC HAS PLACED A PORTION OF THE COUNTY WARNING AREA UNDER A SLIGHT RISK FOR TONIGHT. THE UPPER TROF MOVES ALONG THE INTERNATIONAL BORDER THROUGH THE NIGHT WITH RIDGING TAKING PLACE POST TROF PASSAGE ON THURSDAY. ISOLATED CONVECTIVE ACTIVITY WILL CONTINUE OVER THE EASTERN ZONES ON THURSDAY BEFORE ENDING BY EVENING. THE UPPER RIDGE STRENGTHENS OVER THE AREA FRIDAY FOR GENERALLY WARMER AND DRIER CONDITIONS. A FEW ISOLATED MOUNTAIN THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON. TEMPERATURES WILL BEGIN A WARMING TREND. READINGS ON THURSDAY WILL BE NEAR SEASONAL AVERAGES WITH AFTERNOON READINGS EXCEEDING SEASONAL AVERAGES ON FRIDAY. EMANUEL FRI NIGHT THROUGH MON NIGHT...UPPER RIDGE FLATTENS OUT FRI NIGHT. SHOULD BE DRY EXCEPT FOR PERHAPS AN ISOLD TSTRM OVER SW MOUNTAINS IN THE EVENING. GFS AND ECMWF BOTH SHOW A NW TO SE ORIENTED BAND OF INSTABILITY CORRELATED WITH HIGH VERTICAL WIND SHEAR...SUGGESTING POTENTIAL FOR STRONG STORMS OVER MAINLY NORTHERN AND EASTERN SECTIONS SAT AFTERNOON AND EVENING. THIS UNSTABLE REGION SHIFTS SOMEWHAT EAST SUNDAY AND MONDAY WITH MORE STORMS A GOOD BET OVER EASTERN MONTANA...WITH PERHAPS A FEW STORMS FAR ENOUGH WEST TO GET INTO ERN SECTIONS OF THE GREAT FALLS WARNING AREA HAVE TWEAKED UP HIGH TEMPERATURE FORECASTS FOR THE WEEKEND BASED ON LATEST MODEL GUIDANCE. REILLY TUESDAY THROUGH WEDNESDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS PERIOD...WITH SOME DIFFERENCES IN TIMING AND AMPLITUDE OF FEATURES. AN UPPER LEVEL RIDGE BUILDS OVER CENTRAL MONTANA AND REMAINS QUASISTATIONARY. PATCHY MONSOONAL MOISTURE AND A SOMEWHAT UNSTABLE SOUTHWEST TO WEST FLOW ALOFT SHOULD COMBINE FOR ISOLATED... MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE STORMS WILL PERSIST LATER INTO THE NIGHT OVER EASTERN PORTIONS OF OUR FORECAST AREA. TEMPERATURES SHOULD BE A LITTLE ABOVE SEASONAL AVERAGES. EK && .PRELIMINARY POINT TEMPS/POPS... GTF 52 80 48 86 / 50 10 0 0 CTB 47 76 42 83 / 50 10 0 10 HLN 58 85 53 91 / 30 10 10 10 BZN 51 89 48 94 / 40 20 10 20 WEY 44 79 43 83 / 20 10 10 10 DLN 50 85 46 90 / 20 10 10 10 HVR 54 79 46 86 / 40 30 10 10 LWT 51 78 45 82 / 40 30 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...COULSTON/EMANUEL LONG TERM...REILLY/EK AVIATION...ZELZER WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 23, 10:25 PM MDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1025 PM MDT WED JUL 23 2008 MTZ008>015-044>055-241230- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 1025 PM MDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT ACROSS MOST OF CENTRAL AND NORTH CENTRAL MONTANA. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. THESE THUNDERSTORMS WILL GRADUALLY DECREASE FROM THE WEST AFTER MIDNIGHT. ALSO...SCATTERED THUNDERSTORMS WITH BRIEF HEAVY RAINFALL ACROSS SOUTHWEST MONTANA WILL DECREASE THIS EVENING AND OVERNIGHT. HOWEVER...UNTIL MIDNIGHT...GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE...MAINLY IN NORTHERN MADISON AND GALLATIN COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A LINE FROM HAVRE TO LEWISTOWN THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. COHEN/COULSTON
In the hours before
Local storm report, Jul 23, 10:02 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1002 PM MDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TSTM WND GST W FLOWEREE 47.73N 111.03W
07/23/2008 E70 MPH CHOUTEAU MT TRAINED SPOTTER
WIND GUST OF 70 MPH ESTIMATED DUE TO WIND BREAKING
BRANCHES UP TO 2 INCHES IN DIAMETER. HEAVY RAIN ALSO
FELL...AT LEAST 0.40 INCHES AS IT WAS WIND BLOWN. WATER
RUNNING DOWN THE ROADS BUT NO FLOODING. RAIN AND WIND
OCCURRED FROM APPROXIMATELY 707 PM MDT UNTIL 727 PM MDT.
&&
COULSTONLocal storm report, Jul 23, 10:06 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1006 PM MDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HEAVY RAIN CONRAD 48.17N 111.95W
07/23/2008 M0.20 INCH PONDERA MT TRAINED SPOTTER
SPOTTER REPORTED 10 TO 15 MINUTES OF HEAVY RAIN THAT JUST
ENDED AND TOTALED 0.20 INCHES. THERE IS WATER RUNNING
DOWN THE ROADS CAUSING MINOR STREET FLOODING.
&&
COULSTONThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:59 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 39 min |
| Jul 23, 8:54 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark | 51 min |
| Jul 23, 9:36 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark, Meagher | 54 min |
| Jul 23, 10:19 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Teton | 41 min |
| Jul 23, 10:25 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin, Meagher | 50 min |
| Jul 23, 10:55 PM MDT | Severe Thunderstorm Warning | TFX | Pondera, Toole | 50 min |
| Jul 23, 11:45 PM MDT | Severe Thunderstorm Warning | TFX | Toole | 30 min |
Nearby
Tornado Warnings in Montana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.